Lake Huron, 2017

Marine Thunderstorm Wind in Lake Huron, June 13, 2017

June 13, 2017 · NWS APX · 1 event in 1 county or zone

A cluster of strong thunderstorms moved off of northern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cluster of strong thunderstorms moved off of northern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 13, 12:01 AM EST, 52 minutes earlier.

Area forecast discussion, Jun 13, 12:01 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
101 AM EDT Tue Jun 13 2017

.UPDATE...
Issued at 1029 PM EDT Mon Jun 12 2017

Area of strong/svr convection continues to fire along the boundary
laying across Wisconsin and Lower Michigan late this evening.
Pronounced bow echo fell apart earlier this evening over Eastern
Wisconsin but has again organized/evolved into another more
compact bow echo now pushing NE thru Lake Michigan toward Manistee
and Benzie counties. Watch has been issued for locations along and
south of M-72 along the instability axis and the northern edge of
the 850 mb theta E ridge. Primary threat from these storms is
damaging winds given bulk shear values of 30-40 kts...with little
threat of large hail considering a current freezing level of
14,600 ft. Severe Thunderstorm Watch is in effect until 4 am.
Close monitoring of storms is ongoing. Will issue warnings if/when
needed as this event unfolds.

&&

.NEAR TERM...(Tonight through Tuesday)
Issued at 322 PM EDT Mon Jun 12 2017

...Active pattern persists...

High Impact Weather Potential...additional thunderstorms
anticipated tonight into Tuesday. Marginal risk for severe.

Pattern Synopsis/Forecast...Stalled boundary still sits through
the straits/tip of the mitt region and stretching back into the
Midwest...and seems to have sagged slightly southward over the
last few hours. SCT-BKN cloud cover remains across much of
northern Michigan with some afternoon CU bubbling up. Much warmer
down through central and southern lower Michigan with somewhat of
a differential heating boundary bisecting lower Michigan.

Overnight convection never fully diminished. Instead...new convection
has been reforming all day along a definitive low level confluence
axis that stretches from central Wisconsin eastward across the
lakes and through central lower Michigan. New cell generation
over the lake probably getting fed from instability back through
Wisconsin and a locally strong low level jet out over cold Lake
Michigan.

Primary Forecast Concerns...convective evolution.

One batch of showers/storms is already ongoing back through southern
Minnesota pushing E/NE. There may be some additional thunderstorm
development eastward in the vicinity of the front through central/southern
Wisconsin over the next few hours...where atmosphere is very
unstable and largely uncapped. Either way...expectation is for one
or more clusters of showers/storms to further organize to our
west later this evening and make a run into northern and central
lower Michigan during the overnight hours into Tuesday morning.
Severe weather threat will be hampered by weaker instability and
shear profiles across our area...and time of day. But some
stronger updrafts could produce some larger hail.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 322 PM EDT Mon Jun 12 2017

...Continued unsettled weather at various times...

High impact weather potential: Isolated thunderstorm possible
Tuesday night. Marginal risk for severe thunderstorms Wednesday
evening-night.

Pattern forecast: Cutoff upper level low pressure over Montana
Tuesday evening will progress northeastward into central Canada by
Wednesday morning. Downstream ridging will be the result across the
midsection of the country with the ridge axis crossing northern
Michigan during the midday hours Wednesday. Closer to the surface,
Tuesday's weak surface boundary that sags across northern Great
Lakes will effectively lift back northward as a warm front during
the day Wednesday. This is expected to usher in another round of
deep layer moisture with PWs rising to near or slightly above 1.50
inches by Wednesday afternoon, along with better chances for more
numerous showers and thunderstorms before a cold front crosses the
region late in the day on Thursday.

Primary forecast concerns/challenges: Timing and location of PoPs
through the period, along with gauging severe weather potential.

Trends continue to favor a window of rather dry weather across the
bulk of the forecast area Tuesday night as drier air impedes on the
region from the north, although with such an unsettled pattern
plaguing the area, can't completely rule out a scattered shower or
two being wrung out, mainly south of M-72. Scattered shower and
thunderstorm chances gradually increase beyond midday Wednesday, and
more so Wednesday evening-night, as the aforementioned surface
boundary reorients in more northwest to southeast fashion and creeps
northward allowing deep layer moisture to increase once again. All
of northern Michigan is painted in a Marginal Risk for severe
thunderstorms via SPC's latest Day 3 outlook. While the better
threat is certainly centered to our west over Wisconsin associated
with greater instability and deep layer shear, guidance continues to
prog 500-1000 J/kg of MLCAPE, mainly west of I-75 by Wednesday
evening through the first half of the overnight hours. With
increased mid-level support during the late afternoon and evening,
an isolated strong-severe storm seems feasible locally. High temps
Wednesday varying from the low 70s across eastern Upper to the low
70s-low 80s for northern Lower...warmest southwest.

On and off shower and thunderstorm chances continue through much of
the daylight hours on Thursday along with another conditional severe
weather chance. Thursday's severe chances likely hinge on cold
frontal timing extending south from weakening low pressure
approaching Hudson Bay. At this juncture, despite a relative lack of
deep layer shear across northern Michigan, nearly all guidance
suggests at least several hundred J/kg of MLCAPE developing by
midday, although anticipated cloud cover may limit this to an
extent. Worth monitoring future outlooks as frontal timing and any
associated severe weather chances come into better focus. Highs
topping out in the low-mid 70 across eastern Upper to the low 80s
south of the bridge.

.LONG TERM...(Thursday night through Monday)
Issued at 322 PM EDT Mon Jun 12 2017

Temperatures will slowly work their way back to normal levels
through the extended period after cold frontal passage Thursday. The
slight drying behind the cold front will be short lived, with
moisture return kicking in hot on it's heels as PWATS return to 1"+
by Friday afternoon. Shortwave energy moving through the northern
stream could help to kick off some showers over the weekend, with
hints of a stronger wave Saturday bringing some thunder potential.
Bottom line, warm and unsettled pattern will continue into next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 100 AM EDT Tue Jun 13 2017

Showers and thunderstorms will gradually exit east out of our
area overnight. However...the chance of showers and storms will
remain thru the morning hours (at least) as the boundary slowly
sags southward thru Lower Michigan. Overall conditions will remain
VFR...but may drop to MVFR within heavier showers/storms.
Also...so fog development is expected overnight mainly along the
lakeshores. Light/variable wind tonight will become easterly AOB
10 kts on Tuesday.

&&

.MARINE...
Issued at 322 PM EDT Mon Jun 12 2017

Some gustiness out there this afternoon into this evening. But
overall lighter winds and waves are anticipated on the lakes
through Tuesday...although winds and waves will be locally higher
in and near thunderstorms. Stronger southeast winds develop on
Wednesday and will likely result in small craft advisory
conditions for parts of Lake Huron and up into the Saint Marys
river/Whitefish Bay area.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MLR
NEAR TERM...TBA
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...MLR
MARINE...TBA
Hazardous weather outlook, Jun 12, 2:33 PM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
333 PM EDT Mon Jun 12 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-131000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
333 PM EDT Mon Jun 12 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Another round of thunderstorms is expected to roll through parts
of northern lower Michigan later this evening and overnight. An
isolated severe thunderstorm is possible...particularly south of
M-72...with gusty winds and large hail the primary concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible at various times across
portions of northern Michigan through Saturday. There is marginal
risk for severe storms south of M-72 on Tuesday and across all of
northern Michigan on Wednesday. Strong winds and large hail are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 12, 10:53 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1153 PM EDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HEAVY RAIN       1 NNW WELLSTON          44.23N 85.96W
06/12/2017  M1.29 INCH       MANISTEE           MI   CO-OP OBSERVER

&&

JSL
Local storm report, Jun 12, 10:54 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1154 PM EDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HEAVY RAIN       5 SSW BRETHREN          44.23N 86.06W
06/12/2017  M0.73 INCH       MANISTEE           MI   TRAINED SPOTTER

&&

JSL
Local storm report, Jun 13, 12:47 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
147 AM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     ROSE CITY               44.42N 84.12W
06/13/2017                   OGEMAW             MI   TRAINED SPOTTER

            TREES DOWN ON A HOUSE.

&&

JSL

The radar

The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 13, 12:53 AM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 1.11 mi NE of Oscoda
Measured
37 kt (43 mph) measured gust
Reported by
AWOS
Coordinates
44.432, -83.316

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712080.